Missouri, 2008

Flash Flooding and Hail in Missouri, June 2 to 3, 2008

June 2 to 3, 2008 · NWS LSX · 6 events in 4 counties and zones

triggering several rounds of thunderstorms during the evening hours of June 2nd into the morning hours of June 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front lifted northward across the forecast area...triggering several rounds of thunderstorms during the evening hours of June 2nd into the morning hours of June 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 2, 1:43 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 1:43 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT MON JUN 2 2008

.DISCUSSION...
/242 PM CDT MON JUN 2 2008/
WEAK HIGH PRESSURE HAS SETTLED INTO THE REGION. AS A RESULT, SURFACE
WARM FRONTAL/OUTFLOW BOUNDARY EXTENDED FROM SOUTHEAST MO INTO
EASTERN KS THIS AFTERNOON. BOUNDARY IS FORECAST TO DISSIPATE
OVERNIGHT AS MCS PASSES ACROSS THE AREA. BOUNDARY IS FORECAST TO
DROP INTO NORTH MO EARLY ON TUESDAY AND THEN REMAIN ACROSS THE AREA
THROUGH MUCH OF WEDNESDAY BEFORE LIFTING TO THE NORTH OF THE AREA.
FRONT WILL BE THE FOCUS FOR CONVECTION NEXT SEVERAL DAYS.

850 MB MOISTURE WAS POOLED FROM CENTRAL KS INTO SOUTHWEST MO THIS
MORNING. THE VARIOUS MODELS VERIFIED FAIRLY CLOSE WITH WIND AND
MOISTURE FIELDS. MCS DEVELOPED LAST NIGHT IN RESPONSE TO STRONG
MOISTURE INFLOW AND CONTINUES TO TRACK SOUTHEASTWARD ACROSS WEST MO.
DENSE BLOWOFF CLOUDS HAVE OVERSPREAD THE ENTIRE FORECAST AREA.
RAIN HAS MOVED INTO CENTRAL MO AND PORTIONS OF THE EASTERN OZARKS.
MOISTURE TRANSPORT AND STRONG WARM AIR ADVECTION IS FORECAST TO
BECOME ESTABLISHED INTO NORTH MO TONIGHT BY THE VARIOUS MODELS.
EXPECT MCS TO DEVELOP TO THE NORTH OF THE FORECAST AREA LATER THIS
EVENING AND THEN SAG SOUTHEASTWARD.

THE GFS AND ECMWF HAVE BEEN VERY SIMILAR PAST FEW DAYS IN
FORECASTING A DEEP UPPER TROF/CLOSED LOW WILL DIG ACROSS THE ROCKIES
ON THURSDAY. THE ECMWF HAS BEEN AND STILL IS STRONGER AND DEEPER
WITH SYSTEM WITH THE H5 LOW NEAR THE 4 CORNERS REGION THURSDAY
MORNING. AS A RESULT, DEEP SURFACE LOW FOR EARLY JUNE WILL DEVELOP
ACROSS KS ON THURSDAY. WITH STRONG DYNAMICS FORECAST WITH THIS
SYSTEM, EXPECT STRONG SQUALL LINE WILL MOVE ACROSS WEST MO THURSDAY
EVENING AND INTO THE FORECAST AREA OVERNIGHT.

BOTH MODELS THEN BUILD AN UPPER RIDGE INTO THE REGION ON SUNDAY.
TEMPS SHOULD BE WELL ABOVE AVERAGE AS A RESULT.

TPS
&&

.AVIATION...
/1239 PM CDT MON JUN 2 2008/
FOR THE 18Z TAFS...MCS OVER ERN KS AND WRN MO IS EXPECTED TO
CONTINUE TO MOVE SE ACROSS ERN MO. UIN IS EXPECTED TO REMAIN DRY
UNTIL LATE TONIGHT AS ANOTHER MCS IS EXPECTED TO DEVELOP ACROSS
THE CENTRAL PLAINS AND MOVE EWD ALONG THE WARMFRONT. ATMO ACROSS
CENTRAL...ERN AND SERN MO HAS DESTABILIZED THIS MORNING. EXPECT
TSRA TO REMAIN S AND E OF THE SUS...STL AREA. TSRA...SHRA ARE
EXPECTED TO MOVE OVER COU FOR THE NEXT FEW HOURS. CONVECTION
TONIGHT IS EXPECTED TO REMAIN N OF STL...SUS AND COU. HOWEVER...
MODELS ARE INDICATING THAT CONVECTION MAY PROPAGATE FURTHER S THAT
PREVIOUSLY THOUGHT. GIVEN UNCERTAINTIES WITH HOW TODAYS
CONVECTION WILL IMPACT TONIGHTS...HAVE DECIDED TO HOLD OFF
MENTIONING TSRA FOR TONIGHT AND EARLY TOMORROW MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 2:15 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT MON JUN 2 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
315 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION TONIGHT. THE MOSTLY LIKELY LOCATIONS FOR SEVERE WEATHER
ARE OVER SOUTHEASTERN MISSOURI THIS EVENING...AND THEN OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AFTER MIDNIGHT. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA ON TUESDAY AND TUESDAY NIGHT. THE AREA MOST LIKELY TO
EXPERIENCE THE POSSIBILITY OF SEVERE WEATHER IS NORTHWEST OF I-44
IN MISSOURI AND I-70 IN ILLINOIS.

THERE IS A RISK OF ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT
AND FRIDAY AS A STRONG LATE SPRING STORM SYSTEM MOVES OUT OF THE
ROCKIES.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY ACROSS
MUCH OF EAST MISSOURI AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The St Louis radar (KLSX), 158 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Hail, Monroe

When
June 2, 5:02 PM CST
Where
Monroe County, 6.23 mi WNW of North Fork
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.659, -92.036

Hail, Ralls

When
June 2, 5:25 PM CST
Where
Ralls County, 0.48 mi SE of Joanna
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.524, -91.644

Golfball sized hail fell at Clarence Cannon Dam.

Hail, Ralls

When
June 2, 5:35 PM CST
Where
Ralls County, Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.500, -91.530

Hail, Lewis

When
June 3, 1:05 AM CST
Where
Lewis County, La Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -91.500

Flash Flood, Lewis

When
June 3, 1:23 AM CST to 11:00 AM CST
Where
Lewis County, 1.57 mi ESE of Deer Ridge to 3.97 mi NNW of Lewistown Sharpe Arp
Cause
Heavy Rain
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
40.215, -91.871

Three to five inches of rain fell over Lewis county in a short amount of time on June 3rd. Numerous secondary roads had water flowing over them including Highway J south of Lewistown, Highway 6 in Lewistown, and Highway 16 east of Monticello. County Roads 305 and 356 had a section of road washed out due to the heavy rains.

Flash Flood, Knox

When
June 3, 4:38 AM CST to 11:00 AM CST
Where
Knox County, 0.82 mi SW of Greensburg to 2.76 mi ESE of Hurdland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.292, -92.232

Over 3 inches fell in a short amount of time in Knox county during the morning hours of June 3rd. The intersection of Highway K and M was flooded just south of Millport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114764, 114765, 114766, 114767, 122402, 122403.